The most serious complication seen in animals on insulin therapy is an unduly low blood glucose level. This can occur if:
- The animal has received the normal dose of insulin but for some reason has not eaten its normal quantity of food.
- The animal has been abnormally active, leading to an abnormally high use of glucose.
- The animal has been injected with too much insulin.
- In cats, if they are regaining their natural insulin production in the pancreas.
Although an unusually low blood glucose level is a rare complication, it is important for you to know how to react if it happens. If the blood sugar level is too low, the brain does not receive enough 'fuel' (glucose). This can lead to a potentially fatal situation and it is important that you are able to recognise the symptoms.
- A vacant look
- Muscle twitching
- Trembling or shivering
- Unconsciousness (coma)Unusual movements or behaviour
Treatment of Hypoglycaemia
- Provide food immediately.
- If the animal refuses to eat, administer a glucose solution as quickly as possible. Such a solution can be made from glucose powder and tap water. One gram of glucose per kilogram body weight should be given. This solution should be poured carefully into the cheek pouch.
- N.B. It is good practice to always keep an amount of glucose solution ready for use.
- If your pet is unable to swallow, rub the glucose powder into the gums (especially under the tongue).
- As soon as recovery is seen: give food.
- Keep an eye on the animal for several hours and consult your veterinarian.
- If your pet's condition worsens (muscle twitching, unconsciousness), call your vet immediately.